Missouri, 2003

Tornadoes and Flash Flooding in Missouri, May 10, 2003

May 10, 2003 · NWS EAX · 44 events in 21 counties and zones

24 hail, 10 thunderstorm wind, 5 flash flood, 5 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 10, 1:50 AM CST, 41 minutes earlier.

Area forecast discussion, May 10, 1:50 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 AM CDT SAT MAY 10 2003

SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE SHORTWAVE TROUGH
OVER CENTRAL/SOUTHERN ROCKIES BEGINNING TO EJECT INTO HIGH
PLAINS...AS 120KT 250MB JET STREAK ROUNDS BASE OF TROUGH. AHEAD OF
THIS FEATURE CONVERGENCE ALONG NOSE OF 60+KT LOW LEVEL JET FEEDING
MCS ACROSS CENTRAL/EASTERN KANSAS...WHILE ADDITIONAL CONVECTION
DEVELOPS FURTHER EAST ACROSS EAST CENTRAL KS/WEST CENTRAL MO IN BAND
OF WARM AIR/THETA-E ADVECTION.  EXPECT CONVECTION TO CONTINUE TO
INCREASE IN AREAL COVERAGE ACROSS AREA THROUGH SUNRISE AS IT SHIFTS
NORTH ALONG 850MB THETA-E GRADIENT. PLAN TO ALLOW FLOOD WATCH TO
EXPIRE THIS MORNING...AS CONVECTION SHOULD MOVE OUT OF WATCH AREA BY
SUNRISE.

AT THE SURFACE...LOW CURRENTLY OVER OK PANHANDLE WITH
FRONTAL BOUNDARY EXTENDING EASTWARD ACROSS SOUTH CENTRAL KS INTO
CENTRAL MO. AS JET STREAK SPREADS ACROSS REGION THIS
AFTERNOON...SURFACE LOW PROGGED TO MOVE NORTHEAST ALONG
BOUNDARY...WHICH WILL LIFT NORTHWARD THROUGH FORECAST AREA TODAY.
AS FRONT LIFTS NORTH...EXTREMELY UNSTABLE AIRMASS PROGGED TO SPREAD
ACROSS AREA...WITH SBCAPE OF 4000-5000 J/KG INDICATED ON META PROG
SOUNDINGS. EXPECT NEW ROUND OF CONVECTION TO DEVELOP NEAR SURFACE
LOW OVER NORTH CENTRAL MO THIS AFTERNOON...THEN EXPAND SOUTHWARD
ALONG SURGING DRYLINE. DEEP LAYER SHEAR MORE THAN SUFFICIENT FOR
SUPERCELLS WITH ISOLATED TORNADOES...ESPECIALLY ACROSS NORTH
CENTRAL/NORTHEAST MO IN REGION OF BACKED SURFACE FLOW AHEAD OF LOW.
CONVECTION SHOULD SHIFT EAST THIS EVENING AS DRYLINE/FRONT PUSHES
INTO EASTERN MO/WESTERN IL.

SEAMAN

351 PM FRI MAY 9...
ANOTHER ACTIVE NIGHT LOOKS TO BE IN STORE FOR EAST KANSAS AND
NORTHERN MISSOURI. SATELLITES AND SURFACE OBSERVATIONS INDICATE THAT
THE SURFACE BOUNDARY LEFT OVER FROM LASTNIGHT HAS CONTINUED TO
WALLOW AROUND CENTRAL MISSOURI TODAY. LATEST OBS WOULD PLACE THE
BOUNDARY ACROSS WICHITA THROUGH KANSAS CITY TO SOMEWHERE JUST SOUTH
OF KIRKSVILLE. LOW LEVEL WINDS INDICATE A LACK OF SIGNIFICANT
CONVERGENCE CURRENTLY ALONG THE FRONT...AND WITH A WEAK RIDGE
BUILDING ACROSS THE REGION TODAY...THERE IS LITTLE UPPER LEVEL
SUPPORT FOR CONVECTION. ON THE OTHER HAND DEWPOINTS SOUTH OF THE
BOUNDARY ARE IN THE 70+ RANGE. SGF HAD AN 18Z SOUNDING...CAPES WHERE
ABOVE 4000 J/KG WITH STEEP MID-LEVEL LAPSE RATES OF 7+ C/KM. THE
SOUNDING IS SHOWING A WEAK CAP ACROSS SOUTHERN MISSOURI...BUT MODELS
PROG A VORT MAX TO WORK ITS WAY FROM TX THROUGH WEST OK AND INTO
SOUTH/CENTRAL MO TONIGHT. I ANTICIPATE THAT THIS SHOULD WEAKEN
ANY REMAINING CAP ALONG AND SOUTH OF THE BOUNDARY AND POP OFF SOME
STORMS. THE THUNDERSTORMS STARTING TO GO THIS AFTERNOON IN OK BACK
THIS IDEA UP. AS THE THE VORT MAX MOVES INTO MO OVERNIGHT THE NOSE
OF THE LLJ SHOULD BACK ACROSS THE BOUNDARY. THIS WILL SET UP THE
SOUTHERN HALF OF OUR COUNTY WARNING AREA  FOR STRONG CONVECTION
OVERNIGHT. THE HODOGRAPHS INDICATE THAT LINES/MULTI-CELL
THUNDERSTORMS WOULD BE THE MAIN THREAT SOUTH OF A LINE FROM KANSAS
CITY THROUGH MOBERLY. THEREFORE HAIL AND STRONG WINDS LOOK TO BE THE
MAIN THREAT WITH OUR OVERNIGHT SEVERE WEATHER. ADDITIONALLY...WITH A
HIGH AMOUNT OF MOISTURE POOLING ALONG THE BOUNDARY HEAVY RAIN COULD
BE A PROBLEM OVER NIGHT. FLOOD GUIDANCE VALUES FOR CENTRAL
MISSOURI ARE A BIT LOW GIVEN ALL THE RECENT RAINS THAT HAVE MOVED
THROUGH THE AREA. THEREFORE WE HAVE GONE WITH A FLOOD WATCH SOUTH OF
A LINE FROM MOBERLY TO ODESSA TO CLINTON.

FOR TOMORROW MORE ACTIVE WEATHER IS ON TAP. A WEST COAST TROUGH WILL
SWING THROUGH THE MIDWEST SATURDAY SPINNING UP A NICE SURFACE LOW IN
THE PANHANDLE OF TX/OK. THIS IS FORECASTS TO LIFT THROUGH MISSOURI
DURNING THE AFTERNOON AND EVENING HOURS. THE BEST DYNAMICS INDICATE
THAT STRONG THUNDERSTORMS COULD LIGHT UP ACROSS NORTHERN MISSOURI
EAST OF A LINE FROM BETHANY TO BUTLER. WITH THE UPPER LEVEL JET
MOVING ACROSS MISSOURI...AND A BOUNDARY FLOATING AROUND IN OUR
CENTRAL SECTION...THE MODEL SOUNDINGS SHOW THAT THERE SHOULD BE
ENOUGH HILICITY MAKE SUPERCELL THUNDERSTORMS A POSSABLITLY. WITH
THIS COMES THE THREAT OF HAIL...STRONG WINDS AND ISOLATED TORNADOS
TOMORROW AFTERNOON AND EVENING.

CUTTER

.EAX...
KS...NONE.
MO...FLOOD WATCH UNTIL 5 AM FOR ZONES MOZ033...MOZ038>040...
MOZ044>046...MOZ054.
Hazardous weather outlook, May 9, 12:05 PM CST, 14 hours 26 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT FRI MAY 9 2003

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
EXPECTED TONIGHT ACROSS EAST CENTRAL KANSAS INTO CENTRAL MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND JUST NORTH
OF A FRONTAL BOUNDARY THAT WILL EXTEND FROM SOUTHEAST KANSAS INTO
CENTRAL MISSOURI.  THE MOST LIKELY AREA TO SEE DAMAGING WIND GUSTS
AND HAIL WILL BE IN LOCATIONS ALONG AND SOUTH OF A LINE FROM KANSAS
CITY TO MOBERLY MISSOURI.  THERE WILL BE LESS OF A THREAT IN
NORTHERN MISSOURI.  HEAVY RAIN WILL ALSO BE POSSIBLE TONIGHT FROM
EAST CENTRAL KANSAS INTO CENTRAL MISSOURI. PORTIONS OF CENTRAL
MISSOURI ALREADY HAVE SATURATED GROUND FROM EARLIER RAINS...SO IF
THE HEAVY RAIN OCCURS...IT MAY LEAD TO FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS FROM FRIDAY NIGHT WILL CONTINUE ACROSS NORTHERN AND
CENTRAL MISSOURI DURING THE MORNING HOURS...BUT BE WEAKENING AND
THEN DIMINISH BY MIDDAY. HOWEVER MORE THUNDERSTORMS ARE EXPECTED TO
REDEVELOP IN CENTRAL MISSOURI IN THE AFTERNOON HOURS...MAINLY EAST
OF A LINE FROM BETHANY TO BUTLER MISSOURI. THESE STORMS MAY BECOME
SEVERE...WITH HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THESE
STORMS SHOULD MOVE EAST OF THE REGION SATURDAY EVENING.

FOR NEXT WEEK THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT
THROUGH THURSDAY AS ANOTHER FRONTAL BOUNDARY MOVES INTO EAST KANSAS
AND NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN AREAS ALONG AND SOUTH OF
A LINE FROM KANSAS CITY TO MOBERLY MISSOURI AND AGAIN ON SATURDAY
ALONG AND EAST OF A LINE FROM BETHANY TO BUTLER MISSOURI

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC

In the hours before

Local storm report, May 9, 10:22 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1122 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1119 PM    3 S LAMONTE               MO   .88 INCH HAIL
05/09/03   PETTIS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, May 10, 12:11 AM CST, 2 hours 20 minutes before
KSZ102-101100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
111 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 331...IN EFFECT UNTIL 600 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS:

DONIPHAN.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF TROY.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

MJ
Local storm report, May 10, 12:34 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
134 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1012 PM    ALMA                      MO   TORNADO
05/08/03   LAFAYETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 12:35 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
135 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    3 NE MT LEONARD           MO   TORNADO
05/08/03   SALINE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 10, 2:07 AM CST, 24 minutes before
KSZ057-060-MOZ043>045-053-054-101300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 332...IN
EFFECT UNTIL 800 AM CDT SATURDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS...HENRY...JOHNSON AND PETTIS.

IN KANSAS:

LINN AND MIAMI.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CLINTON...
HARRISONVILLE...PAOLA...SEDALIA AND WARRENSBURG.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Special weather statement, May 10, 2:10 AM CST, 21 minutes before
KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-046-101300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 333...IN EFFECT UNTIL 800 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...
CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...GENTRY...
GRUNDY...HARRISON...HOLT...HOWARD...JACKSON...LAFAYETTE...LINN...
LIVINGSTON...MACON...MERCER...NODAWAY...PLATTE...PUTNAM...RANDOLPH...
RAY...SALINE...SCHUYLER...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BOONVILLE...CHILLICOTHE...KANSAS CITY...KIRKSVILLE...
MARSHALL...MARYVILLE...MOBERLY...OLATHE...ROCKPORT...ST JOSEPH AND
TRENTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Pleasant Hill radar (KEAX), 71 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

24 hail, 10 thunderstorm wind, 5 flash flood, 5 tornado. Local standard time, as filed.

Hail, Cooper

When
May 10, 2:31 AM CST
Where
Cooper County, Boonville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -94.583

Hail, Jackson

When
May 10, 2:38 AM CST
Where
Jackson County, Blue Spgs
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.150, -92.700

Thunderstorm Wind, Jackson

When
May 10, 2:45 AM CST
Where
Jackson County, Lees Summit
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Large branch reported down.

Hail, Henry

When
May 10, 2:47 AM CST
Where
Henry County, Clinton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -94.217

Hail, Clay

When
May 10, 2:58 AM CST
Where
Clay County, North Kansas City
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.600, -93.000

Thunderstorm Wind, Platte

When
May 10, 3:25 AM CST
Where
Platte County, 3 mi NW of Parkville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -93.233

Hail, Pettis

When
May 10, 3:30 AM CST
Where
Pettis County, Sedalia
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -92.633

Hail, Clay

When
May 10, 3:34 AM CST
Where
Clay County, Kearney
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -92.883

Thunderstorm Wind, Clay

When
May 10, 3:35 AM CST
Where
Clay County, Smithville
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.150, -94.583

Thunderstorm Wind, Clay

When
May 10, 3:40 AM CST
Where
Clay County, Smithville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -94.367

Thunderstorm Wind, Clay

When
May 10, 3:45 AM CST
Where
Clay County, Kearney
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.400, -94.583

Thunderstorm Wind, Ray

When
May 10, 4:15 AM CST
Where
Ray County, 3 mi W of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.433, -92.550

Hail, Cass

When
May 10, 4:20 AM CST
Where
Cass County, Belton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Hail, Howard

When
May 10, 4:26 AM CST
Where
Howard County, Fayette
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -94.033

Thunderstorm Wind, Johnson

When
May 10, 4:55 AM CST
Where
Johnson County, Kingsville
Measured
57 kt (66 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -94.283

Thunderstorm Wind, Pettis

When
May 10, 5:45 AM CST
Where
Pettis County, Sedalia
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.300, -93.450

Flash Flood, Howard

When
May 10, 6:00 AM CST to 9:00 AM CST
Where
Howard County, Fayette
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -93.767

Numerous county roads reported flooded.

Flash Flood, Saline

When
May 10, 6:45 AM CST to 9:45 AM CST
Where
Saline County, 3 mi S of Marshall
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -92.450

Flooding on various roads in county.

Flash Flood, Randolph

When
May 10, 6:48 AM CST to 9:48 AM CST
Where
Randolph County, Moberly
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -93.300

Highway 24 at JJ reported flooded.

Flash Flood, Pettis

When
May 10, 6:50 AM CST to 9:50 AM CST
Where
Pettis County, 4 mi SSW of Postal
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -93.233

O highway and Buggertown road reported flooded over.

Flash Flood, Carroll

When
May 10, 10:20 AM CST to 1:20 PM CST
Where
Carroll County, Bosworth
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -93.200

Heavy rains caused water up to 18 inches deep to flow over area roads.

Hail, Gentry

When
May 10, 2:20 PM CST
Where
Gentry County, McFall
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.367, -94.367

Hail, Johnson

When
May 10, 2:45 PM CST
Where
Johnson County, Centerview
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.917, -94.383

Hail, Harrison

When
May 10, 2:48 PM CST
Where
Harrison County, 9 mi S of Bethany
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -92.733

Tornado, Linn

When
May 10, 3:02 PM CST to 3:04 PM CST
Where
Linn County, 1 mi N of Linneus
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
AMATEUR RADIO
Coordinates
38.750, -94.083

Brief tornado touchdown in open country.

Thunderstorm Wind, Linn

When
May 10, 3:02 PM CST
Where
Linn County, Linneus
Measured
70 kt (81 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.750, -93.850

Thunderstorm Wind, Linn

When
May 10, 3:05 PM CST
Where
Linn County, 3 mi E of Linneus
Measured
70 kt (81 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.883, -93.233

Trees reported down by ham radio.

Hail, Linn

When
May 10, 3:24 PM CST
Where
Linn County, St Catharine
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.867, -93.233

Hail, Chariton

When
May 10, 3:25 PM CST
Where
Chariton County, Mendon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -92.583

Hail, Chariton

When
May 10, 3:32 PM CST
Where
Chariton County, 5 mi SE of Rothville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.817, -94.533

Tornado, Mercer

When
May 10, 3:38 PM CST to 3:39 PM CST
Where
Mercer County, 10 mi SE of Princeton
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.750, -92.583

Brief 20 second tornado touchdown reported by spotters along E highway, north of ZZ, or 10 miles southeast of Princeton. Minor damage reported to trees and an outbuilding.

Hail, Linn

When
May 10, 3:43 PM CST
Where
Linn County, Marceline
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.867, -93.183

Hail, Adair

When
May 10, 3:52 PM CST
Where
Adair County, Kirksville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -92.350

Tornado, Putnam

When
May 10, 3:56 PM CST to 4:03 PM CST
Where
Putnam County, 2 mi SSW of Lucerne
Rating
F1
Path length
7 mi
Path width
100 yd
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Two residences reported damage in Putnam county. First home along EE Highway just south of US-136 lost a garage and had cars overturned. Second residence damaged along 220th Road at US-136 on the crest of a hill, lost a garage, with minor damage to the house and trees.

Hail, Saline

When
May 10, 4:00 PM CST
Where
Saline County, Marshall
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.283, -94.033

Hail, Randolph

When
May 10, 4:22 PM CST
Where
Randolph County, Mt Airy
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.483, -93.133

Tornado, Macon

When
May 10, 4:23 PM CST to 4:28 PM CST
Where
Macon County, 1 mi N of Anabel
Rating
F0
Path length
2 mi
Path width
25 yd
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -93.200

F0 tornado formed 1 mile north of Anabel and moved east into Shelby county. There was some minor damage to trees and power lines.

Hail, Randolph

When
May 10, 4:32 PM CST
Where
Randolph County, Huntsville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

Tornado, Putnam

When
May 10, 4:35 PM CST to 4:37 PM CST
Where
Putnam County, 7 mi W of Unionville
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -94.733

Brief tornado touchdown with minor damage to a barn.

Hail, Randolph

When
May 10, 5:22 PM CST
Where
Randolph County, Cairo
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -92.650

Hail, Saline

When
May 10, 5:35 PM CST
Where
Saline County, Marshall
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Hail, Chariton

When
May 10, 6:00 PM CST
Where
Chariton County, Musselfork
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -93.150

Hail, Macon

When
May 10, 6:15 PM CST
Where
Macon County, Bevier
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -93.000

Hail, Macon

When
May 10, 6:30 PM CST
Where
Macon County, Callao
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.717, -92.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyThe tornado archive for Missouri, 2003Warnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359083, 5359089, 5359090, 5359086, 5359078, 5359104, 5359101, 5359079, 5359080, 5359081, 5359082, 5359192, 5360283, 5359087, 5359091, 5359102, 5359088, 5359193, 5359188, 5359103, 5359197, 5359084, 5359092, 5359085, 5359093, 5359094, 5359095, 5359096, 5359075, 5359076, 5359100, 5359097, 5360282, 5359186, 5359194, 5359189, 5359196, 5359190, 5359187, 5359191, and more.